Thunderstorm Wind, Stevens
- When
- February 26, 4:15 PM CST
- Where
- Stevens County, Hugoton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.180, -101.350
Seen on social media.
A slight risk for severe weather for much of the western half of the CWA along a dryline that sparked initial discrete cell west of HWY 83 that produced some hail over the size of quarters and an isolated tornado. Towards sunset, a line formed becoming more of a wind gust and damaging wind event with several reports for both.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A slight risk for severe weather for much of the western half of the CWA along a dryline that sparked initial discrete cell west of HWY 83 that produced some hail over the size of quarters and an isolated tornado. Towards sunset, a line formed becoming more of a wind gust and damaging wind event with several reports for both. DCAPE values up to 1K J/kg ending before midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 26, 3:50 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 350 PM CST Sun Feb 26 2023 .UPDATE... Issued at 350 PM CST Sun Feb 26 2023 Expected squall line is evolving about 2 rows of counties further west than many models expected, probably because of a bit slower ejection of the parent upper cyclone. Adjusted pops to reflect further west coverage. Also included damaging wind/severe wording area wide in line with newly issued severe thunderstorm and tornado watches. With strong downdraft CAPE, gradually increasing surface dewpoints, and intense wind shear, damaging winds are likely from any updraft, particularly any linear segments, which we are expecting over the next few hours. Damaging winds are likely, and warnings for high winds can be expected. && .SHORT TERM...(This afternoon through Monday evening) Issued at 1237 PM CST Sun Feb 26 2023 Short term forecast remains largely on track compared to this time yesterday, as a powerful upper level shortwave impulse now located over the Desert Southwest, as per latest water vapor satellite imagery, will be the driver of anomalously warm temperatures this afternoon as well as severe convective storms this evening. Strong theta-e advection is underway across the central and southern plains as rapid lee cyclogenesis occurs in eastern CO ahead of the upper wave. Skies have cleared across much of southwest KS as of 18Z, which will support temperatures soaring into the low to mid 70s, and perhaps higher, while regions closer to central KS will only reach the mid/upper 60s under lingering cloud cover. By late afternoon/early evening, short range guidance/CAMs suggest a dryline will sharpen somewhere between US-83 and US-283, and become the focus for thunderstorm development during the 21-22Z time frame as significant DCVA overspreads the boundary. Uncertainty remains regarding moisture quality/degree of destabilization ahead of the dryline, however reasonably high confidence exists in MLCAPE building into the 500-1000 J/Kg range by mid-afternoon. On the other hand, the kinematics with this system are quite impressive. A 40-50 kt southerly low level jet under 60-75 kt southwesterlies at 500-mb will contribute to 55-75 kts of bulk shear, resulting in swift storm organization. Next question to unravel will be storm mode, and therefore primary severe hazard associated with the convective activity. Given the long, sufficiently curved hodographs immediately ahead of the initiating boundary, initial storm mode will likely be supercells capable of severe hail (1"+ in diameter) and damaging wind gusts. However, considering a 0-6km shear vector/dryline intersection angle of around 45 degrees, along with substantial forcing for ascent, rapid upscale growth into a fast-moving squall line appears likely. Once this occurs, primary severe hazard will transition to damaging wind gusts, some of which could be significant (65+ mph) given the strong low level jet and steep low level lapse rates supporting DCAPE in the 1000-1200 J/Kg range. Most favorable area for significant severe will reside across the far southeast zones (Comanche and Barber counties) where slightly higher MLCAPE will exist, but severe wind gusts can be expected east and south of a Liberal-Garden City-Hays line. Severe squall line will move quickly across our area, exiting our eastern zones into central KS before 11 PM CST. Once the convection clears our area, the next forecast concern becomes the gradient wind overnight behind the surging cold front on the backside of the deepening surface trough. Nighttime should save southwest KS from any high wind headlines as west-northwest winds are only expected to be sustained in the 25-35 mph range with gusts of 45-50 mph, but cannot be ruled out as pressure perturbations will likely exist across our area within the squall line's cold outflow. With time, winds will gradually diminish from southwest to northeast through Monday morning and afternoon, dropping into the 10-15 mph range by the end of the short term period. Despite the strength of the winds, poor CAA will keep temperatures above average Monday afternoon, with highs in the low to upper 60s under clear skies. .LONG TERM...(Tuesday through Sunday) Issued at 158 PM CST Sun Feb 26 2023 Medium range guidance agrees broad west-southwesterly flow will overspread the central and southern plains at the beginning of the long term period, with a couple weak perturbations west of the Rockies emanating through the flow. These features will induce lee cyclogenesis across eastern WY/CO, resulting in another day of strong downsloping surface winds supporting above average temperatures with highs in the mid 60s to low 70s Tuesday afternoon. These warm temperatures will be short lived as the aforementioned weak impulses push a cold front through southwest KS Tuesday night, dropping afternoon highs into the low to upper 50s Wednesday. Wednesday night into Thursday morning, GEFS/EPS ensembles agree the next strong upper level trough will be making its way into the Desert Southwest. Easterly upslope flow will trend northerly during the day Thursday as a surface trough deepens over the southern plains. Given mostly cloudy skies and CAA, temperatures will struggle into the 30s for most locations, the only exception being the far southeast zones where temperatures could break into the 40s. Confidence is increasing precipitation will also accompany this system, as now nearly all of the GEFS and EPS members, along with their deterministic counterparts, show widespread precipitation through much of the day. The bulk of this precipitation will likely fall as snow, as 850-mb temperatures drop well below 0 Celsius within the zone of enhanced ascent. Snow amounts will likely not be much, maybe 1-2", but anything helps at this point in the drought. Weak surface high pressure will build into the central plains behind the upper level wave Friday, resulting in an uptick in temperatures into the mid 40s/low 50s, but another upper level shortwave trough will dig southeast on the heels of the Thursday wave, giving our area another shot of cold air Friday night and keeping temperatures mostly static for Saturday. At the end of the period, southerly winds will return to the central plains between surface high pressure over Dixie Alley and another lee cyclone developing in eastern CO. As a result, temperatures will spike back into the 60s Sunday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1030 AM CST Sun Feb 26 2023 As cirrus clears through this afternoon, south winds will increase at all airports, gusting 35-40 kts. Areas of blowing dust may reduce visibility at GCK/LBL this afternoon. Thunderstorms are expected to develop quickly in the vicinity of the airports during the 22-00z time window, then organize quickly into a linear complex and move east of all airports by 03z Mon. Some of these storms may be severe, with the primary risk being outflow wind gusts in excess of 50 kts. Gusts in excess of 60 kts are probable southeast of DDC toward P28. Using the 12z FV3 as a guide, included convective TEMPO groups where appropriate. Immediately behind the storms, winds will turn sharply NWly and remain very strong, gusting to near 40 kts. Intense NWly low level wind shear is forecast overnight. VFR/SKC will resume after 06z Mon, and continue through daylight Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 67 30 65 / 100 0 0 0 GCK 34 64 27 61 / 80 0 0 0 EHA 33 65 29 63 / 10 0 0 0 LBL 33 66 25 65 / 40 0 0 0 HYS 40 63 28 62 / 100 0 0 0 P28 43 68 34 66 / 100 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Springer LONG TERM...Springer AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 322 AM CST Sun Feb 26 2023 KSZ030-031-043>046-061>066-074>081-084>090-270930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 322 AM CST Sun Feb 26 2023 /222 AM MST Sun Feb 26 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected ahead of an advancing dryline late This Afternoon through This Evening. The main threat will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated to near critical fire weather conditions are possible Monday and Tuesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
250 PM CST Sun Feb 26 2023
KSZ074-084-262130-
Stanton KS-Morton KS-
250 PM CST Sun Feb 26 2023
...A strong thunderstorm will impact portions of Morton and Stanton
Counties through 330 PM CST...
At 250 PM CST, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving north at 65 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Richfield around 310 PM CST.
Other locations in the path of this storm include Manter and Johnson
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3773 10204 3772 10156 3699 10156 3699 10204
TIME...MOT...LOC 2050Z 198DEG 57KT 3697 10201
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
325 PM CST Sun Feb 26 2023
KSZ061-062-074-075-084-085-262215-
Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
325 PM CST Sun Feb 26 2023
...A strong thunderstorm will impact portions of Hamilton, Morton,
Kearny, Grant, western Stevens and Stanton Counties through 415 PM
CST/315 PM MST/...
At 325 PM CST/225 PM MST/, Doppler radar was tracking a strong
thunderstorm near Elkhart, moving northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Richfield around 340 PM CST.
Other locations in the path of this storm include Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CST/700 PM
MST/ for southwestern Kansas.
&&
LAT...LON 3824 10204 3808 10111 3736 10121 3700 10139
3699 10204
TIME...MOT...LOC 2125Z 205DEG 51KT 3705 10188
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKAThe Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
20 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Seen on social media.
Report received through social media with photos.
Tornado confirmed with storm survey.
Report received from social media. pictures were included.
Pictures on social media show tree damage and windows blown out of the bowling alley in Sublette.
Property damage at this location, includes a flipped over 30-foot trailer, a 300-gallon gas tank.
Corrects previous tstm wnd dmg report from 5 nnw the haggard elevator. Social media photos of irrigation pivots flipped time estimates based off radar.
Large tree uprooted in Montezuma. A Picture of the damage was received via social media.
Storm survey found no solid evidence for a tornado as this previous report has been corrected to thunderstorm wind damage. A video was received via social media of structural damage on a farm around 8 miles southwest of Cimarron.
Social media report of flipped irrigation pivots with also a photo of a possible funnel cloud time estimate based off radar.
The storm spotter described a small path of damage through the cemetery, including tree damage and head stone damage. A photograph of one head stone was shown to be flipped upside down. Time of event estimated based on radar data.
Pivot springlers blown over.
Roof over a deck blown off and shed damage.
Irrigation pivots flipped over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081825, 1081794, 1081795, 1081831, 1081797, 1081798, 1081816, 1081800, 1081801, 1081817, 1081818, 1081819, 1081802, 1081804, 1081805, 1081820, 1081807, 1081821, 1081809, 1081810, 1081822, 1081823, 1081811, 1081812, 1081813.